Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Atlanta, GA

May 13, 2002Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 13, 2002, 1:31 PM EDT for Dade County, Walker County, Georgia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 1:31 PM EDT (17:31 UTC)
Expired
May 13, 2002, 2:15 PM EDT
In force
44 min
Issued by
NWS Atlanta, GA
Area
Whole counties

Counties Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 1:50 PM EDTThunderstorm WindTrenton, GAThe Dade county 911 center reported that trees and power lines were down.
May 13, 2:00 PM EDTThunderstorm WindChickamauga, GAThe Walker county 911 center reported that trees were down in both Chickamauga and LaFayette.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 131731
SVRATL
GAC083-295-131815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
130 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DADE COUNTY IN NORTHWEST GEORGIA
  WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 215 PM EDT

* AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING WINDS UP TO 60 MPH
  LOCATED FROM 9 MILES NORTHWEST OF TRENTON TO 26 MILES SOUTHWEST    
  OF TRENTON...MOVING EAST AT 45 TO 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CHATTANOOGA
VALLEY...CHICKAMAUGA...FAIRVIEW...LA FAYETTE...LINWOOD...LOOKOUT
MOUNTAIN...ROSSVILLE AND TRENTON.

WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK
DOWN TREES AND POWER LINES. MOBILE HOMES AND VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. TAKE COVER NOW

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:00 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 13, 10:00 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 AM EDT MON MAY 13 2002

UPDATED ZFPATL FOR PRECIP CHANCES THIS AFTERNOON AND EVENING ALONG
WITH ADDING IN SEVERE WORDING BASED ON CURRENT TRENDS.  TEMPS LOOK
GOOD SO FAR WITH CLOUDS PUSHING INTO NORTHERN MTNS ATTM.  ETA/OPAVN
BOTH IN ACCORD WITH CONVECTIVE LINE PUSHING ACROSS ATL AREA AROUND 3
PM.  DIURNAL HEAT ENERGY...INCREASING THERMAL AND PRESSURE
GRADIENT...ALONG WITH UPPER LEVEL JET DYNAMICS WILL SUPPORT
INCREASING INSTABILITY THROUGH THE AFTERNOON. WILL MONITOR THROUGH
PERIOD.

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

DOBUR

In the hours before

Special weather statement, May 13, 11:13 AM EDT, 2 hours 18 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-132100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1113 AM EDT MON MAY 13 2002

...A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A STRONG COLD FRONT WILL REACH NORTHWEST GEORGIA EARLY THIS
AFTERNOON...AND PUSH ACROSS THE STATE TONIGHT. DRIER AIR WILL MOVE
INTO GEORGIA BEHIND THE COLD FRONT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING.

.DISCUSSION...
AS THE AFTERNOON PROGRESSES...SHOWERS AND THUNDERSTORMS WILL DEVELOP
AHEAD OF THE COLD FRONT. WITH CAPES RISING INTO THE 1400 TO 1600
RANGE...AND LIFTED INDICES RANGING FROM MINUS 2 TO MINUS 4...SOME OF
THE THUNDERSTORMS COULD BECOME SEVERE.

.FOR SPOTTERS...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR UPDATED HAZARDOUS
WEATHER OUTLOOKS ISSUED THROUGHOUT THE AFTERNOON AND EVENING FOR
SEVERE WEATHER POTENTIAL ACROSS NORTH AND CENTRAL GEORGIA..

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:04 PM EDTSevere Thunderstorm WarningFFCCherokee26 min
May 13, 3:09 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Lumpkin, Towns, Union36 min
May 13, 3:23 PM EDTSevere Thunderstorm WarningFFCFulton22 min
May 13, 3:24 PM EDTSevere Thunderstorm WarningFFCDawson, Forsyth, Hall36 min
May 13, 3:27 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton33 min
May 13, 3:37 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett38 min
May 13, 3:41 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette34 min
May 13, 3:44 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett31 min
May 13, 3:46 PM EDTSevere Thunderstorm WarningFFCHeard29 min
May 13, 3:54 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Jackson36 min
May 13, 3:59 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Jackson31 min
May 13, 4:20 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oconee, Walton40 min
May 13, 4:23 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oconee, Walton37 min
May 13, 4:39 PM EDTSevere Thunderstorm WarningFFCOglethorpe36 min
May 13, 5:17 PM EDTSevere Thunderstorm WarningFFCOglethorpe, Wilkes28 min
May 13, 5:46 PM EDTSevere Thunderstorm WarningFFCGreene, Taliaferro29 min
May 13, 5:56 PM EDTSevere Thunderstorm WarningFFCTaylor34 min
May 13, 6:10 PM EDTSevere Thunderstorm WarningFFCMacon35 min
May 13, 6:21 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Warren24 min
May 13, 6:31 PM EDTSevere Thunderstorm WarningFFCMacon29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.